Alert archive / Alabama / Small Craft Advisories in 2020

Small Craft Advisory 42, NWS Mobile, AL

September 16, 2020

NWS Mobile, AL issued this small craft advisory at Sep 16, 2020, 4:18 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2020, 4:18 PM CDT (21:18 UTC)
Expired
Sep 17, 2020, 6:00 AM CDT
In force
14 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

462 
WHUS74 KMOB 162118
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
418 PM CDT Wed Sep 16 2020

GMZ630>633-650-670-170700-
/O.CAN.KMOB.TR.W.1019.000000T0000Z-000000T0000Z/
/O.NEW.KMOB.SC.Y.0042.200916T2118Z-200917T1100Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
418 PM CDT Wed Sep 16 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CDT THURSDAY...
...TROPICAL STORM WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 
  6 to 11 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until 6 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ634>636-655-675-170700-
/O.CON.KMOB.TR.W.1019.000000T0000Z-000000T0000Z/
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
418 PM CDT Wed Sep 16 2020

...TROPICAL STORM WARNING REMAINS IN EFFECT...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 50 kt and 
  seas 10 to 15 ft.

* WHERE...Eastern Choctawhatchee Bay, Western Choctawhatchee 
  Bay, Pensacola Bay System, Waters from Okaloosa Walton County 
  Line FL to Pensacola FL from 20 to 60 NM and Coastal waters 
  from Okaloosa Walton County Line FL to Pensacola FL out 20 NM.

* WHEN...Tropical Storm force winds possible from through the 
  next few hours.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
2 follow-up statements
838 
WHUS74 KMOB 170059
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
759 PM CDT Wed Sep 16 2020

GMZ634>636-655-675-171100-
/O.CAN.KMOB.TR.W.1019.000000T0000Z-000000T0000Z/
/O.EXA.KMOB.SC.Y.0042.000000T0000Z-200917T1100Z/
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
759 PM CDT Wed Sep 16 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CDT THURSDAY...
...TROPICAL STORM WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 ft.

* WHERE...Pensacola Bay System, Western Choctawhatchee Bay, 
  Eastern Choctawhatchee Bay, Coastal waters from Okaloosa 
  Walton County Line FL to Pensacola FL out 20 NM and Waters 
  from Okaloosa Walton County Line FL to Pensacola FL from 20 to 
  60 NM.

* WHEN...Until 6 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ630>633-650-670-171100-
/O.CON.KMOB.SC.Y.0042.000000T0000Z-200917T1100Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
759 PM CDT Wed Sep 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 4 to 7 ft.

* WHERE...Portions of the coastal waters of Alabama and 
  northwest Florida. 

* WHEN...Until 6 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
399 
WHUS74 KMOB 171102
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
602 AM CDT Thu Sep 17 2020

GMZ630>636-650-655-670-675-171215-
/O.EXP.KMOB.SC.Y.0042.000000T0000Z-200917T1100Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
602 AM CDT Thu Sep 17 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have decreased to below small craft conditions. Small craft
should continue to exercise caution as winds and seas slowly
decrease today. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Sep 16, 1:18 PM CDT, 3 hours earlier.

Area forecast discussion, Sep 16, 1:18 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Mobile AL
Issued by National Weather Service Key West FL
118 PM CDT Wed Sep 16 2020

.AVIATION...
18Z issuance...SFC winds and gusts continue to decline at the
PNS, BFM, and MOB terminals, although extensive low- level cloud
cover persists, retaining MVFR CIGS. The LIX and EVX radars
occasionally sample weak showers within the relatively rain-free
western flank of Tropical Storm Sally. These showers recently
dropped VIS to below 2 SM at MOB. We will continue to advertise
these VIS restrictions at MOB and BFM for the next couple of
hours. Crosswinds and MVFR CIGS/VIS should end at all terminals by
06Z to 09Z. Finally, saturated soils, sinking air aloft, SFC wind
speeds decreasing to 5 knots or less, and clearing skies, may
result in some radiation/ground fog after 09Z. The wind field
between 925-700 mb may stay just strong enough to hold onto some
low- level cloud cover. Because of the lingering SCT cloud decks,
we will refrain from including VIS restrictions due to fog at the
terminals. /CLR

&&

PREV DISCUSSION... /issued 631 AM CDT Wed Sep 16 2020/

UPDATE...Tornado watch #491 has been issued by the Storm
Prediction Center until 6 PM for south central AL, all of the
northwest FL panhandle extending south out across the FL coastal
waters. Zones and marine forecast products have been updated to
include the new headlines. /10

PREV DISCUSSION... /issued 414 AM CDT Wed Sep 16 2020/

NORTHERN EYEWALL OF DANGEROUS HURRICANE SALLY LASHING THE
GULF COAST...

CATASTROPHIC AND LIFE THREATENING FLASH FLOODING UNFOLDING...

NEAR TERM UPDATE /Now Through Thursday/...The center of
Hurricane Sally was about 14 miles south southwest of Orange Beach.
The northern eye-wall of Hurricane Sally is pounding coastal Baldwin
county and southern Mobile Bay and portions of the northwest FL
panhandle with intense wind early this morning. There have been
reports of dangerous flash flooding where citizens have been rescued
from high water in coastal Baldwin Co. Many area roads have become
inundated and impassable. This continues to be a very dangerous and
evolving flash flood situation by the hour, especially at night when
flooded roadways are difficult to see. We look to be well on the way
to a historic flooding rain event which could total upwards of
around 30" or even perhaps higher in some areas before all is said
and done. Surge will be greatest along and east of where Sally
crosses the coast this morning and large, dangerous breakers will
likely result in coastal erosion along area beaches. Forecasters are
also concerned about the development of tornadoes in outer-bands
that pivot inland today. In these bands, tornadic signatures can
develop quickly and move rapidly from the southeast to northwest in
Sally's eastern quadrant.

Sally is finally expected to move ashore near Orange Beach around
7 AM this morning. Thereafter, the wind field is forecast to
begin gradually weakening/shrinking as Sally lifts northeast.
Sally tracks northeast to the east of I-65 tonight and moves out
of the forecast area by Thursday AM. Although Sally's wind field
will begin to wind down as it moves inland, dangerous torrential
rainfall will still occur and result in life threatening,
catastrophic flash flooding across many areas. Dangerous river
flooding is also expected as many rivers are expected to go into
moderate to major flooding with some near record crests forecast.
Residents should monitor the latest river forecasts and be
prepared to seek higher ground.

As Sally moves away, coverage of rains will begin to lower over the
southwest zones late Wednesday night but remain likely over the
eastern zones perhaps into Thursday.

It is extremely important to stay vigilant and have an action plan
in place as short term adjustments to track and intensity can still
occur. Therefore, please make sure to continue to check our web-page
(weather.gov/mob) as well as the National Hurricane Center
(www.hurricanes.gov) for the latest updates and information on
Hurricane Sally.

Given the track of Sally, forecasters have lowered some of the
tropical warnings over the western zones. All other warnings
remain unchanged. See below for the latest updated listing on all
watch/warning/advisories that are in effect. Stay safe. /10

SHORT TERM /Thursday night Through Saturday night/...Remnants of
Sally are progged to move northeast over the southeast US Thursday
night into Friday. Remnants of Sally will merge with a frontal
boundary on Friday. The front moves south across the area on Friday
with isolated to scattered showers and thunderstorms ahead of the
front. A broad upper level trof looks to remain aligned from the
southeast US to the western Gulf low intersecting a narrow zone of
deep moisture. The passage of subtle impulses in the mean
southwest flow aloft along with lingering moisture supports
mentioning a small chance of showers and storms along and east of
the I-65 corridor through Saturday. PoPs become suppressed to the
south over the coastal waters Saturday night. The big impacts will
focus on river flooding which continues into the weekend. /10

EXTENDED TERM /Sunday Through Wednesday/...The medium range looks
to be fairly benign from a sensible weather standpoint. The global
spectral models show a southward push of drier air in the wake of an
upper trof pushing off the east coast and large surface high
pressure centered over the OH River Valley. Front that comes through
in the short term, stalls over the central Gulf. A small chance of
showers generally over the coastal waters.

Not too bad for daytime highs. Mid to upper 70s Sunday moderate
gradually by the first of next week into the upper 70s/lower 80s.
A slight touch of fall in the air for much of the area with
overnight lows possibly dipping into the mid to upper 50s interior.
Mid to upper 60s coast. /10

MARINE...Dangerous conditions to continue over the marine area
with Hurricane Sally. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Sep 16, 1:03 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
103 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      BREWTON                 31.10N 87.07W
09/16/2020                   ESCAMBIA           AL   BROADCAST MEDIA

            SEVERAL ROADS ARE IMPASSABLE IN DOWNTOWN
            BREWTON DUE TO HIGH WATER.

&&

JFB
Local storm report, Sep 16, 1:14 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     FLASH FLOOD      ANDALUSIA               31.31N 86.48W
09/16/2020                   COVINGTON          AL   EMERGENCY MNGR

            SEVERAL ROADS ACROSS THE COUNTY FLOODED AND
            CLOSED.

&&

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:31 PM CDTSpecial Marine WarningMOB59 min
Sep 15, 8:16 PM CDTSpecial Marine WarningMOB44 min
Sep 15, 8:29 PM CDTAreal Flood AdvisoryMOBMobile4 hr
Sep 15, 9:54 PM CDTAreal Flood AdvisoryMOBBaldwin, Covington, Escambia6 hr
Sep 15, 10:53 PM CDTRiver Flood WarningMOBCovington5 days
Sep 15, 11:00 PM CDTFlash Flood Warning Considerable damage threatMOBBaldwin, Mobile8 hr
Sep 15, 11:40 PM CDTSpecial Marine WarningMOB25 min
Sep 16, 1:03 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBBaldwin6 hr
Sep 16, 1:32 AM CDTSpecial Marine WarningMOB88 min
Sep 16, 2:08 AM CDTSpecial Marine WarningMOB22 min
Sep 16, 2:57 AM CDTSpecial Marine WarningMOB2 hr
Sep 16, 3:58 AM CDTFlash Flood WarningMOBBaldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more6 hr
Sep 16, 5:00 AM CDTFlash Flood WarningMOBBaldwin, Covington, Escambia10 hr
Sep 16, 9:33 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBBaldwin8 hr
Sep 16, 9:49 AM CDTFlash Flood Warning Considerable damage threatMOBBaldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more9 hr
Sep 16, 1:21 PM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile15 hr
Sep 16, 1:21 PM CDTHigh Surf AdvisoryMOBBaldwin, Mobile15 hr
Sep 16, 1:35 PM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more10 hr
Sep 16, 2:26 PM CDTAreal Flood WarningMOBBaldwin12 hr
Sep 16, 3:04 PM CDTFlash Flood WarningMOBCovington, Escambia116 min
Sep 16, 4:45 PM CDTAreal Flood WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia12 hr
Sep 15, 11:36 PM CDTTornado WarningMOBEscambia, Santa Rosa28 min
Sep 16, 2:59 AM CDTTornado WarningMOBSanta Rosa31 min
Sep 16, 3:42 AM CDTTornado WarningMOBSanta Rosa15 min
Sep 16, 3:44 AM CDTTornado WarningMOBOkaloosa16 min
Sep 16, 3:45 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBOkaloosa, Santa Rosa8 hr
Sep 16, 4:00 AM CDTTornado WarningMOBOkaloosa15 min

Nearby

Small Craft Advisories in Alabama, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.